Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS State College, PA

August 13, 2018Dauphin County, Lebanon County, Schuylkill County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 13, 2018, 4:26 AM EDT for Dauphin County, Lebanon County, Schuylkill County, Pennsylvania. It was in force for 6 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 4:26 AM EDT (08:26 UTC)
Expired
Aug 13, 2018, 10:30 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Dauphin County, PA, Lebanon County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 146 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:45 AM EDTHEAVY RAIN 2.211 E Williamstown, PASINCE MIDNIGHT
Aug 13, 4:45 AM EDTHEAVY RAIN 4.031 E Tower City, PASINCE SUNDAY EVENING
Aug 13, 5:00 AM EDTHEAVY RAIN 1.38Ft Indiantown Gap, PASINCE MIDNIGHT
Aug 13, 6:55 AM EDTHEAVY RAIN 2.74Palo Alto, PA
Aug 13, 7:05 AM EDTHEAVY RAIN 1.44Hegins, PA
Aug 13, 7:05 AM EDTHEAVY RAIN 1.48Jonestown, PASINCE MIDNIGHT
Aug 13, 7:05 AM EDTHEAVY RAIN 2.551 E Williamstown, PASINCE MIDNIGHT
Aug 13, 7:05 AM EDTHEAVY RAIN 4.491 E Tower City, PASINCE SUNDAY EVENING
Aug 13, 7:55 AM EDTFLASH FLOODMarlin, PART 209 FLOODED FROM MARLIN TO BRANCHDALE.
Aug 13, 7:55 AM EDTFLASH FLOODPort Carbon, PAEVACUATIONS UNDERWAY.
Aug 13, 7:55 AM EDTHEAVY RAIN 5.61Pine Grove, PA24 HOUR TOTAL. 3.49 INCHES SINCE MIDNIGHT.
Aug 13, 8:30 AM EDTFLASH FLOODTremont, PALITTLE SWATARA CREEK OUT OF ITS BANKS.
Aug 13, 10:33 AM EDTHEAVY RAIN 4.78Muir, PASINCE MIDNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 209 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

318 
WGUS51 KCTP 130826
FFWCTP
PAC043-075-107-131230-
/O.NEW.KCTP.FF.W.0042.180813T0826Z-180813T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
426 AM EDT MON AUG 13 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southwestern Schuylkill County in central Pennsylvania...
  Northeastern Dauphin County in south central Pennsylvania...
  Northwestern Lebanon County in south central Pennsylvania...

* Until 830 AM EDT.

* At 424 AM EDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Pottsville, Schuylkill Haven, Minersville, Myerstown, St. Clair,
  Ashland, Orwigsburg, Valley View, Sand Hill, Pine Grove, Port
  Carbon, Tremont, Williamstown, Fredericksburg, Tower City, New
  Philadelphia, Friedensburg, Lavelle, Marlin and Renningers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4053 7618 4052 7626 4052 7634 4049 7644
      4039 7628 4037 7634 4035 7650 4048 7667
      4069 7661 4079 7635 4076 7608

$$

CR
1 follow-up statement
054 
WGUS51 KCTP 131210
FFWCTP
PAC043-075-107-131430-
/O.EXT.KCTP.FF.W.0042.000000T0000Z-180813T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
810 AM EDT MON AUG 13 2018

The National Weather Service in State College PA has extended the

* Flash Flood Warning for...
  Southwestern Schuylkill County in central Pennsylvania...
  Northeastern Dauphin County in south central Pennsylvania...
  Northwestern Lebanon County in south central Pennsylvania...

* Until 1030 AM EDT.

* At 809 AM EDT, Doppler radar indicated heavy rain across the 
  portions of the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Pottsville, Schuylkill Haven, Minersville, Myerstown, St. Clair,
  Ashland, Orwigsburg, Valley View, Sand Hill, Pine Grove, Port
  Carbon, Tremont, Williamstown, Fredericksburg, Tower City, New
  Philadelphia, Friedensburg, Lavelle, Marlin and Renningers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4053 7618 4052 7626 4052 7634 4049 7644
      4039 7628 4037 7634 4035 7650 4048 7667
      4069 7661 4079 7635 4076 7608

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 8:48 PM EDT, 7 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 8:48 PM EDT, 7 hours 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
848 PM EDT Sun Aug 12 2018

.SYNOPSIS...
A cut off upper low over Lake Erie will slowly lift east across
Pennsylvania Monday and Tuesday. A ridge of high pressure will
build into the region on Wednesday, followed by the arrival of
a weak cold front late in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Heavy rain showers are slowly decresing in intensity this
evening. As conditions begin to improve, have allowed FLS and
FFW products to expire upon coordination with emergency
officials. While the area of heavy caused issues this evening,
about 95% of the forecast area enjoyed pleasant and dry
conditions.

Lift in the favored left exit region of potent upper jet streak
will keep slgt chc showers going overnight over the eastern
half of the state. Short term, high res HRRR shows another bout
of heavy rain over Schuylkill county overnight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper low becomes centered over central PA on Monday. With cool
air aloft, combined with diurnal heating and sufficient low
level and deep layer moisture, we should see a marked increase
in diurnally- driven convection Monday afternoon. Keeping POPs
in the likely to categorical ranges for Monday afternoon and
evening as a result. Some discussion of locally heavy rainfall
threat and while eastern areas appear more prone based on
synoptic setup and recent heavy rainfall, want to hold off on
any headline issuance to better place a Watch box in the 24 to
30 hour timeframe. The plume of anomalous pwats remain well
east of Pa, so the flash flood risk is on the lower side for
central and western PA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not much signal for any large pattern change. Looking at a
tendency to semi-phase 3 bundles of energy with time. New 12Z
GFS trending toward recent runs of the EC. Same trends all
season.

Anyway, not a lot of change.

For next Sunday, went with mainly the superblend, but lower
POPS.

Otherwise mainly small changes.

Still looking at showers and storms Monday night into Tuesday
evening. I did up POPS some across the south central areas
Monday night, given POPs, location of the upper lvl low, trends
this wet summer season, and to fit in better with others.

Wednesday into Thursday still look mainly dry, as weak ridging
occurs over western PA. There could be a shower across the far
northwest late Wednesday into Thursday morning. Showers and
storms more likely late Thursday evening into Friday, as warm
advection sets up.

Weak cold front moves across the region late Friday, so I still
think Saturday will be mainly dry.

For Sunday, highest chc of showers and storms looks to be
across the south, based on the 00Z EC and comparison of recent
runs of several models.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR conditions generally prevail across central PA this evening.
While there are some pretty heavy showers and thunderstorms
around likely reducing visibilities likely into the IFR range,
these have avoided TAF locations.

Light winds and low level moisture expected to produce
widespread fog and low stratus overnight at most airfields.
Problem for Monday is how quickly and efficiently these lower
clouds and fog will dissipate, with very light wind flow.

Short term guidance suggests that MVFR fog could prevail in the
east much of the day. Based on guidance and grids (official
forecast) have bumped up all TAFs to include VCSH during the
afternoon, with categorical SHRA in KMDT and KLNS in the
afternoon.

For Monday, convection expected to be more widespread that
Sunday.

.Outlook...

Mon-Tue...AM cig/vsby restrictions likely with slow improvement.
Additionally, SHRA/TSRA with associated restrictions especially
in the afternoon.

Wed...AM fog. Otherwise no six wx.

Thu-Fri...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Martin
NEAR TERM...DeVoir/Tyburski
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...Jung
Hazardous weather outlook, Aug 13, 1:52 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
152 AM EDT Mon Aug 13 2018

PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-140600-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry-
Cumberland-Adams-
152 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-041-042-046-049>053-057>059-065-066-140600-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
152 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:58 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 13, 1:46 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Centre, Clinton and 21 more43 hr
Aug 13, 1:53 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 2:20 AM EDTAreal Flood AdvisoryCTPLycoming, Montour, Northumberland, Union3 hr
Aug 13, 2:24 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Aug 13, 4:03 AM EDTFlash Flood WarningCTPLancaster3 hr
Aug 13, 4:17 AM EDTFlash Flood WarningCTPColumbia, Lycoming, Montour, Northumberland, Union9 hr
Aug 13, 5:47 AM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 13, 6:05 AM EDTFlash Flood WarningCTPSullivan6 hr
Aug 13, 6:31 AM EDTFlash Flood WarningCTPColumbia6 hr
Aug 13, 6:34 AM EDTAreal Flood AdvisoryCTPCumberland3 hr
Aug 13, 6:38 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York3 hr
Aug 13, 6:47 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 13, 7:04 AM EDTFlash Flood WarningCTPColumbia, Lycoming6 hr
Aug 13, 7:22 AM EDTRiver Flood WarningCTPLebanon, Schuylkill32 hr
Aug 13, 8:12 AM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 13, 9:16 AM EDTRiver Flood WarningCTPDauphin, Lebanon37 hr
Aug 13, 10:01 AM EDTAreal Flood AdvisoryCTPLycoming, Sullivan4 hr
Aug 13, 10:39 AM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill6 hr
Aug 13, 11:10 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Aug 13, 11:23 AM EDTFlash Flood WarningCTPLycoming, Sullivan3 hr
Aug 13, 11:58 AM EDTAreal Flood WarningCTPSullivan6 hr
Aug 13, 12:03 PM EDTAreal Flood AdvisoryCTPCambria3 hr
Aug 13, 12:05 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Aug 13, 12:51 PM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour6 hr
Aug 13, 1:05 PM EDTAreal Flood AdvisoryCTPBedford, Franklin, Fulton, Somerset3 hr
Aug 13, 4:03 PM EDTSpecial Weather StatementCTPCambria27 min
Aug 13, 4:32 PM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr
Aug 13, 5:19 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield, Huntingdon3 hr
Aug 13, 5:53 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Fulton, Huntingdon, Perry3 hr
Aug 13, 6:15 PM EDTAreal Flood WarningCTPSullivan12 hr
Aug 13, 6:45 PM EDTAreal Flood WarningCTPColumbia, Lycoming, Montour12 hr
Aug 13, 7:17 PM EDTSevere Thunderstorm WarningCTPLancaster58 min
Aug 13, 7:29 PM EDTAreal Flood WarningCTPColumbia, Dauphin, Lebanon, Northumberland, Schuylkill3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.